Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 14, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Aug 23, 2024, 7:09 AM MDT for 6 counties in Montana. It took effect at Aug 23, 2024, 2:00 PM MDT. It was in force for 5 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2024, 7:09 AM MDT (13:09 UTC)
- In effect from
- Aug 23, 2024, 2:00 PM MDT
- Expired
- Aug 23, 2024, 7:23 PM MDT
- In force
- 5 hr
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Madison County, MT
The radar
The Great Falls radar (KTFX), 176 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 2:00 PM MDT | TSTM WND GST 55 | 8 Ne Bannack, MT | Mesonet station MTM14 BLM - Argenta. Time of event is estimated. |
| Aug 23, 2:00 PM MDT | TSTM WND GST 67 | 7 N Dell, MT | Mesonet station MTM16 6.6 N Dell (MT-MESO). |
| Aug 23, 2:15 PM MDT | TSTM WND GST 65 | 7 N Dell, MT | Mesonet station MTM16 6.6 N Dell (MT-MESO). |
| Aug 23, 2:35 PM MDT | TSTM WND GST 52 | 5 Ene Dillon, MT | ASOS station KDLN Dillon Airport. |
| Aug 23, 2:55 PM MDT | TSTM WND GST 55 | 2 Ese Twin Bridges, MT | AWOS station KRVF 1 ESE Twin Bridges. |
| Aug 23, 3:00 PM MDT | NON-TSTM WND GST 57 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
| Aug 23, 3:45 PM MDT | TSTM WND GST 67 | Monida, MT | Mesonet station MTMQM Monida Pass (MT DOT). |
| Aug 23, 3:59 PM MDT | TSTM WND GST 62 | 7 E Marysville, MT | 62 mph wind gust. |
| Aug 23, 4:04 PM MDT | NON-TSTM WND GST 56 | 7 Ssw Big Sky, MT | Mesonet station YLWM8 Yellow Mule RAWS. |
| Aug 23, 4:06 PM MDT | TSTM WND GST 62 | 2 W Helena, MT | Corrects previous tstm wnd gst report from 2 W Helena. Personal weather sensor measured a wind gust of 61.5 mph. Time of event is corrected to 406 PM. |
| Aug 23, 4:09 PM MDT | TSTM WND GST 58 | 10 N Helena, MT | Public weather station reports wind gust of 58 mph. |
| Aug 23, 4:09 PM MDT | TSTM WND GST 62 | 2 W Helena, MT | Personal weather sensor measured a wind gust of 61.5 mph. |
| Aug 23, 4:30 PM MDT | TSTM WND GST 59 | 8 Ssw Wolf Creek, MT | Mesonet station MTSBN Sieben Flats - MDT. |
| Aug 23, 4:30 PM MDT | TSTM WND GST 61 | 3 E Wolf Creek, MT | Station EW3831 had a 61 mph wind gust. |
| Aug 23, 4:33 PM MDT | TSTM WND GST 61 | 14 Sw Simms, MT | AWOS station K1GM Golf. |
| Aug 23, 4:55 PM MDT | TSTM WND GST 59 | 14 Sw Simms, MT | AWOS station K1GM Golf. |
| Aug 23, 5:54 PM MDT | NON-TSTM WND GST 56 | 8 W Townsend, MT | Mesonet station EKHM8 Elkhorn RAWS - 8 W Townsend. |
| Aug 23, 7:00 PM MDT | NON-TSTM WND GST 59 | 6 Wsw Big Sky, MT | Mesonet station YCTIM Yellowstone Club - Avalanche. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 1.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413 WWUS75 KTFX 231309 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 709 AM MDT Fri Aug 23 2024 MTZ322>325-327>330-240300- /O.NEW.KTFX.HW.W.0014.240823T2000Z-240824T0300Z/ Elkhorn and Boulder Mountains-Canyon Ferry Area-Missouri Headwaters-Madison River Valley-Northwest Beaverhead County- Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Chief Joseph Pass, Raynolds Pass, Cameron, Big Sky, Glen, Boulder, Norris, Wickes, Homestake Pass, Ennis, West Yellowstone, Pony, McAllister, Jeffers, Whitehall, Dewey, Clancy, Elk Park Pass, Wise River, Monida Pass, Big Hole Pass, Toston, Winston, Targhee Pass, Harrison, Townsend, Wisdom, Waterloo, Dillon, Montana City, Corbin, Three Forks, Bannack, and Willow Creek 709 AM MDT Fri Aug 23 2024 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected, especially at higher elevations and in North/South oriented valleys. * WHERE...The Mountains of Southwestern Montana south of Interstate 90, The Madison and Beaverhead River Valleys, Elkhorn and Boulder Mountains, Canyon Ferry Area, and Missouri Headwaters. * WHEN...From 2 PM this afternoon to 9 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Ludwig
2 follow-up statements
930 WWUS75 KTFX 231951 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 151 PM MDT Fri Aug 23 2024 MTZ322>325-327>330-240300- /O.CON.KTFX.HW.W.0014.240823T2000Z-240824T0300Z/ Elkhorn and Boulder Mountains-Canyon Ferry Area-Missouri Headwaters-Madison River Valley-Northwest Beaverhead County- Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Chief Joseph Pass, Raynolds Pass, Cameron, Big Sky, Glen, Boulder, Norris, Wickes, Homestake Pass, Ennis, West Yellowstone, Pony, McAllister, Jeffers, Whitehall, Dewey, Clancy, Elk Park Pass, Wise River, Monida Pass, Big Hole Pass, Toston, Winston, Targhee Pass, Harrison, Townsend, Wisdom, Waterloo, Dillon, Montana City, Corbin, Three Forks, Bannack, and Willow Creek 151 PM MDT Fri Aug 23 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected, especially at higher elevations and in North/South oriented valleys. * WHERE...The Mountains of Southwestern Montana south of Interstate 90, The Madison and Beaverhead River Valleys, Elkhorn and Boulder Mountains, Canyon Ferry Area, and Missouri Headwaters. * WHEN...Until 9 PM MDT this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong to isolated severe thunderstorms may result in even higher wind gusts with thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Ludwig
503 WWUS75 KTFX 240123 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 723 PM MDT Fri Aug 23 2024 MTZ322>325-327>330-240230- /O.CAN.KTFX.HW.W.0014.000000T0000Z-240824T0300Z/ Elkhorn and Boulder Mountains-Canyon Ferry Area-Missouri Headwaters-Madison River Valley-Northwest Beaverhead County- Beaverhead and Western Madison below 6000ft-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Whitehall, Big Hole Pass, Waterloo, Glen, Dillon, Three Forks, Raynolds Pass, Homestake Pass, Wise River, Norris, Chief Joseph Pass, Harrison, Wisdom, Bannack, Pony, Corbin, Montana City, Dewey, Townsend, Monida Pass, Cameron, Elk Park Pass, Big Sky, West Yellowstone, Targhee Pass, Clancy, Jeffers, Toston, Willow Creek, McAllister, Boulder, Winston, Ennis, and Wickes 723 PM MDT Fri Aug 23 2024 ...HIGH WIND WARNING IS CANCELLED... The threat for strong winds has ended. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 23, 5:23 AM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 23, 5:23 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 523 AM MDT Fri Aug 23 2024 ...Aviation Section Updated... .SYNOPSIS... Strong and gusty south winds will occur through the day today as a warm front lifts north across the Northern Rockies. This warm front will bring well above normal temperatures to most of Southwest through North Central Montana, in addition to the threat for showers and thunderstorms. A few of the thunderstorms this afternoon and evening could become severe and produce damaging wind gusts. && .DISCUSSION... Today through Saturday...primary forecast concerns through the period will be strong and gusty south winds and the potential for a few severe thunderstorms, mainly from this afternoon and through the evening hours tonight. Anomalous (3 to 4 standard deviations below normal) deep H500 longwave trough off of the western seaboard this morning will slowly dig to over Northern California by tonight before lifting northeast over the Great Basin and towards the Northern and Central Rockies on Saturday. Strong warm air advection ahead of this H500 trough will overspread the Northern Rockies through the day today, with a warm front lifting north through Southwest Montana during the morning hours and Central and North Central Montana through the afternoon. This warm front will help to push high temperatures above to well above normal, with most locations running anywhere from 5 to nearly 15 degrees above normal today. Strong mid- to upper level southerly flow within this warm air advection region will translate to strong and gusty surface winds in wake of the northward advancing warm front. Latest NBM probabilities for wind gusts in excess of 35kts generally range from 20-60% over the plains of North Central Montana to 80-100% in the valleys of Central and Southwest Montana. Furthermore, the probability for wind gusts in excess of 41kts ranges from 50-90% in the valleys of Southwest and Central Montana, with a 40-60% chance of exceeding 48kts west of US Hwy 287 and south of the I-90 corridor. While the current deterministic forecast remains below High Wind criteria ... the orientation of the wind, which will be funneled through the north-south valleys of Southwest Montana, combined with deep mixing has me concerned that several locations may actually realize High Wind criteria (non-convective). For now we will continue to withhold on issuing any High Wind Warnings. Further complicating things over Southwest and into portions of North Central Montana will be afternoon/evening showers and thunderstorms, which are likely to enhance wind speeds and gusts. Given the already strong mid- to upper level flow, any collapsing shower and thunderstorm will have the potential to produce damaging wind gusts in excess of 50kts. Given this potential the Storm Prediction Center (SPC) has a Marginal Risk for severe thunderstorms across all of Southwest through North Central Montana, with a 5-15% chance of damaging wind gusts across these areas and a 5-15% chance for large hail along and south of the I-90 corridor. As the H500 trough lifts towards and over the Northern Rockies on Saturday a Pacific cold front will begin to slide east and across the CWA. This cold front will drop high temperatures back below normal across most locations, with the exception of areas along and east of a Lewistown to Havre line where near normal temperatures can be expected. Additional precipitation chances in the form of showers and isolated thunderstorms will accompany and linger in wake of the Pacific cold front from Saturday through Saturday night, with the probability for 0.10" of rain ranging from 10-20% across most lower elevations to 20-40% along the Continental Divide south of the MT Hwy 200 corridor. Gusty south to west winds ahead of and then in wake of the Pacific cold front will also occur during the day on Saturday, especially in the valleys of Southwest Montana and west of the I-15 corridor over Central and North Central Montana where the probabilities for gusts in excess of 34kts and 41kts are 50-90% and 30-60% respectively. Sunday through next Thursday...ensemble clusters largely support a progressive pattern over the Northern Rockies from the second half of the weekend through much of the upcoming work week, with periods of longwave troughing (Sunday through Monday and Wednesday and Thursday) and brief ridging (Tuesday). Main mode of uncertainty through the entire period will be the position and/or timing of each feature, which will ultimately impact where and when precipitation falls. With this all being said, high temperatures will be below to well below normal outside of the day on Tuesday and daily chances for precipitation will exist over portions of Southwest through North Central Montana. - Moldan && .AVIATION... 23/12Z TAF Period The initial concern this TAF period will be for widely scattered showers and isolated thunderstorms moving into Southwest Montana from Idaho through 14Z or so. Gusty winds will be possible around these showers and thunderstorms this morning. Otherwise, attention turns to late this morning through the early evening, where both deep mixing and scattered afternoon showers and thunderstorms will result in a day of gusty winds. Any areas that see showers this afternoon and evening will have the potential to see strong wind gusts (45+ kts). VFR conditions prevail otherwise, with winds slowly diminishing mid to late evening Friday. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 94 53 79 49 / 20 30 20 30 CTB 87 52 71 47 / 30 50 20 20 HLN 93 53 79 49 / 20 10 20 30 BZN 90 48 82 44 / 20 10 10 30 WYS 77 38 68 36 / 50 30 10 30 DLN 81 45 72 42 / 10 10 10 40 HVR 95 57 83 52 / 20 30 10 20 LWT 90 50 82 47 / 20 20 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Aug 23, 2:02 AM MDT, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
202 AM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Tstm Wnd Gst 12 ESE Grant 44.97N 112.82W
08/23/2024 M62 MPH Beaverhead MT Public
Ambient Weather Sensor.
&&
AMLocal storm report, Aug 23, 2:21 AM MDT, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
221 AM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM Tstm Wnd Gst 6 NNW Lakeview 44.68N 111.83W
08/23/2024 M51 MPH Beaverhead MT Mesonet
Mesonet station RRDM8 Red Rock RAWS. Time of
gust is estimated using nearby sensors given
RAWS only report once per hour.
&&
AMLocal storm report, Aug 23, 2:27 AM MDT, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
227 AM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 AM Tstm Wnd Gst 5 ENE Dillon 45.25N 112.55W
08/23/2024 M51 MPH Beaverhead MT ASOS
ASOS station KDLN Dillon Airport.
&&
AMSpecial weather statement, Aug 23, 3:14 AM MDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service Great Falls MT 314 AM MDT Fri Aug 23 2024 MTZ328-231100- Beaverhead and Western Madison below 6000ft- Including the cities of Bannack, Dillon, Glen, and Waterloo 314 AM MDT Fri Aug 23 2024 ...Outflow From Showers Producing Strong Wind Gusts... Decaying showers are producing outflow wind gusts of 50 to 55 mph in the lower elevation areas around Dillon. These wind gusts will continue over the couple hours or so. Travelers should be prepared for strong wind gusts in the Dillon area.
Special weather statement, Aug 23, 3:27 AM MDT, 3 hours 42 minutes before
Special Weather Statement National Weather Service Great Falls MT 327 AM MDT Fri Aug 23 2024 MTZ328-231100- Beaverhead and Western Madison below 6000ft- Including the cities of Bannack, Dillon, Glen, and Waterloo 327 AM MDT Fri Aug 23 2024 ...Outflow From Showers Producing Strong Wind Gusts... Decaying showers are producing outflow wind gusts of 50 to 55 mph in the lower elevation areas around Dillon. These wind gusts will continue over the couple hours or so. Additionally, these winds are resulting in some blowing dust, which has reduced visibility to less than 3 miles at times. Travelers should be prepared for difficult travel conditions in the Dillon area through 5 AM.
Local storm report, Aug 23, 3:28 AM MDT, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
328 AM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM Tstm Wnd Gst 5 ENE Dillon 45.25N 112.55W
08/23/2024 M59 MPH Beaverhead MT ASOS
ASOS station KDLN Dillon Airport.
&&
AMThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:19 AM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 41 min |
| Aug 23, 1:56 AM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 64 min |
| Aug 23, 6:39 AM MDT | Red Flag Warning | TFX | Broadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 3 more | 15 hr |
| Aug 23, 1:14 PM MDT | Special Weather Statement | TFX | 31 min | |
| Aug 23, 1:43 PM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 23, 1:47 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 43 min |
| Aug 23, 2:04 PM MDT | Special Weather Statement | TFX | 26 min | |
| Aug 23, 2:06 PM MDT | Special Weather Statement | TFX | 24 min | |
| Aug 23, 2:10 PM MDT | Special Weather Statement | TFX | Deer Lodge | 35 min |
| Aug 23, 2:22 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 38 min |
| Aug 23, 2:27 PM MDT | Special Weather Statement | TFX | 33 min | |
| Aug 23, 2:27 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Aug 23, 2:30 PM MDT | Special Weather Statement | TFX | Beaverhead | 30 min |
| Aug 23, 2:36 PM MDT | Special Weather Statement | TFX | Ravalli | 24 min |
| Aug 23, 2:55 PM MDT | Special Weather Statement | TFX | Silver Bow | 35 min |
| Aug 23, 2:57 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Aug 23, 3:22 PM MDT | Special Weather Statement | TFX | 23 min | |
| Aug 23, 3:26 PM MDT | Special Weather Statement | TFX | Beaverhead | 34 min |
| Aug 23, 3:33 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson, Meagher | 42 min |
| Aug 23, 3:51 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 39 min |
| Aug 23, 3:54 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Aug 23, 4:09 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 36 min |
| Aug 23, 4:24 PM MDT | Special Weather Statement | TFX | Glacier | 36 min |
| Aug 23, 4:31 PM MDT | Special Weather Statement | TFX | Chouteau | 29 min |
| Aug 23, 4:32 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Gallatin, Madison | 43 min |
| Aug 23, 4:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 30 min |
| Aug 23, 4:47 PM MDT | Special Weather Statement | TFX | Judith Basin | 28 min |
| Aug 23, 4:59 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Teton | 31 min |
| Aug 23, 5:04 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Teton | 26 min |
| Aug 23, 5:08 PM MDT | Special Weather Statement | TFX | Fergus, Judith Basin | 67 min |
| Aug 23, 5:13 PM MDT | Special Weather Statement | TFX | Madison | 32 min |
| Aug 23, 5:18 PM MDT | Special Weather Statement | TFX | Chouteau | 42 min |
| Aug 23, 5:23 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Cascade, Chouteau, Fergus, Judith Basin | 67 min |
| Aug 23, 5:27 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Glacier, Lewis and Clark, Liberty, Pondera and 2 more | 63 min |
| Aug 23, 5:46 PM MDT | Special Weather Statement | TFX | Madison | 44 min |
| Aug 23, 5:52 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton, Toole | 38 min |
Nearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.